In the past few years, a new public health crisis has been identified. Deaths from the direct effect of opioid drugs are escalating.
Opioids are drugs that cause reduced consciousness and reduced breathing rate. During an overdose, breathing can stop leading to complications and, in some cases death Many new potent opioids, including fentanyl and its analogues, are causing many deaths in Canada. These may be used as substitutes for heroin and cocaine, or found as contaminants of these drugs. Even those who use opioids regularly may not be tolerant to these potent opioids, resulting in unexpected overdoses. The opioid known as carfentanil is an example of a fentanyl analogue.
If you or a friend use drugs or you work with people who use drugs, please sign up to receive alerts by signing up at firstname.lastname@example.org with the subject line "receive alerts" and provide your email and/or SMS (cell) in your email.
We would like to hear from you. If you know about bad drugs or have noticed increases in overdoses either personally or professionally please let us know by by mailing email@example.com
Emergency Room (ER) Visits from Opioid Overdose
These data represent all unscheduled emergency room visits where opioid overdose was the main or contributing cause. Not all overdoses result in a visit to the ER, so these data most likely underrepresent the true volume of overdose in the area.
Hospitalizations from Opioid Overdose
These data refer to all hospitalizations where opioid overdose was the main or contributing cause. Not all overdoses result in hospitalization, so these data most likely underrepresent the true volume of overdose in the area. This data source currently has a lag time of approximately 5 months, so the data in this section is not fully up to date with the current situation on overdoses in the NWHU catchment area
Deaths from Opioid Overdose
These data refer to all deaths where opioid overdose was a contributing factor in the cause of death. Deaths may have occurred from the use of a single opioid, or from the use of more than one opioid in combination with other medications, drugs, alcohol, etc.